Alert archive / Louisiana / Tornado Warnings in 2021

Tornado Warning 24, NWS Lake Charles, LA

May 17, 2021Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at May 17, 2021, 5:43 AM CDT for Calcasieu Parish, Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 5:43 AM CDT (10:43 UTC)
Expired
May 17, 2021, 6:15 AM CDT
In force
32 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 53 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

333 
WFUS54 KLCH 171043
TORLCH
LAC019-171115-
/O.NEW.KLCH.TO.W.0024.210517T1043Z-210517T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
543 AM CDT Mon May 17 2021

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  West central Calcasieu Parish in southwestern Louisiana...

* Until 615 AM CDT.
    
* At 542 AM CDT, a severe thunderstorm capable of producing a tornado
  was located over Deweyville, moving east at 20 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Starks around 600 AM CDT.
  Lunita around 615 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3035 9376 3036 9375 3037 9376 3039 9376
      3040 9374 3040 9358 3026 9352 3024 9370
      3025 9371 3029 9371 3030 9374 3033 9375
      3033 9376
TIME...MOT...LOC 1042Z 254DEG 17KT 3032 9377 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

Erickson
1 follow-up statement
053 
WWUS54 KLCH 171055
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
555 AM CDT Mon May 17 2021

LAC019-171115-
/O.CON.KLCH.TO.W.0024.000000T0000Z-210517T1115Z/
Calcasieu LA-
555 AM CDT Mon May 17 2021

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR WEST
CENTRAL CALCASIEU PARISH...
    
At 555 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Deweyville, moving east at 25 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Starks around 600 AM CDT.
  Lunita around 610 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3035 9376 3036 9375 3037 9376 3039 9376
      3040 9374 3040 9358 3026 9352 3024 9370
      3025 9371 3029 9371 3030 9374 3033 9375
      3033 9376
TIME...MOT...LOC 1055Z 254DEG 24KT 3033 9371 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

Erickson

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 17, 4:48 AM CDT, 55 minutes earlier.

Area forecast discussion, May 17, 4:48 AM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
448 AM CDT Mon May 17 2021

.SYNOPSIS...
A wet and active period through mid week with the possibility of
heavy rainfall along with strong storms.

Excessive Rainfall...with coordination from WPC...
Through Tonight...Slight (level 2 out of 4) Risk.
Tuesday and Tuesday Night...Slight (level 2 out of 4) Risk.
Wednesday and Wednesday Night...Moderate (level 3 out of 4) Risk
for Southeast Texas and Slight into Southwest Louisiana.

No Flash Flood Watch is in effect at this time. Will monitor how
much rain falls today. However, usually it is suggested that when
a Moderate Risk is in effect that a Flash Flood Watch be issued.
So if trends continue, there is the potential for a Flash Flood
Watch to be issued before the Moderate Risk goes into effect on
Wednesday.

Severe Weather...
Today...Marginal (level 1 out of 5) Risk, mainly for rotating
cells offshore moving into the coast with large hail, damaging
winds, and some tornadic potential.
Tuesday and Wednesday...Marginal (level 1 out of 5) Risk, for
mainly damaging wind gusts and large hail.

Rua

&&

.SHORT TERM (Through Tuesday Night)...
A very moist airmass will be in place with PWAT values over 1.75
inches, over the 90th percentile from SPC climo for this time of
year, and nearing 2 inches. Good southeast inflow will keep
elevated moisture values in place.

An upper level trough will remain west of the forecast area, with
a series of disturbances pushing out from it that will initiate
occasional widespread showers and thunderstorms.

With the high moisture content, strong convection will have high
precipitation efficiency with high rainfall rates. Therefore,
there will be a hazard for heavy rainfall with a potential for
flash flooding. With each round, antecedent conditions will
become more saturated and the potential for flooding will
increase.

Will also have to watch this morning for rotating supercell like
features moving onshore as they could produce strong winds, large
hail, and a quick spin up waterspout/tornado.

Rua

&&

.LONG TERM (Wednesday through Monday)...
A stationary front will linger to our south mid-week with an inflow
of moisture from the Gulf of Mexico. WPC has significant rainfall
accumulations expected Wednesday for western parts of our area.
However, the GFS, HREF, and ECMWF do not agree with less
precipitation expected. This forecast will align with WPC due to the
expected inflow of moisture from the Gulf of Mexico. Rain chances
will persist into Friday, especially for western parts of our area.

A marginal risk of severe weather may be possible later in the week.
However, it appears much of the precipitation expected through
Friday will not be severe. Shear will be expected to be low during
the week.

The stationary front will eventually start moving out of our area
Friday into Saturday with skies expected to clear out over the
weekend with an area of high pressure moving southward into the
Southeast U.S.

55

&&

.MARINE...
Pressure gradient will remain rather tight across the northwest
Gulf of Mexico through mid week as a high pressure will remain
over the southeast US coast and a lower pressure will be located
east of the Rockies. This will allow for moderate to occasional
strong southeast to south winds with building rough seas. Small
Craft Exercise Caution will be headlined through at-least Tuesday,
with the possibility of it being upgraded to a Small Craft
Advisory for Tuesday afternoon into Tuesday night.

The long duration and fetch of the southeast flow will allow tide
levels to become elevated and this will be monitored for the
possibility of a coastal flood advisory as we get into Tuesday
and Wednesday.

Rua

&&

.HYDROLOGY...
The potential for flooding will increase over the next few days as
antecedent conditions become more conducive for run-off issues,
along with elevated southeast flow along the coast not allowing
for proper drainage of the main stem river system, to go along
with potential releases from local dam structures.

QPF through Thursday show rainfall amounts averaging 3 to 5 inches
across the entire forecast area, with some locations in southeast
Texas averaging 5 to 9 inches.

Probabilistic QPF data shows a 20 to 40 percent chance of greater
than 4 inches for southwest Louisiana through Thursday, with a 50
to 70 percent chance of greater than 4 inches for southeast
Texas. Meanwhile, this data also shows a 5 percent chance of
greater than 8 inches for southeast Texas through Thursday.

Please monitor the latest river flood forecasts and statements.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  80  69  82  69 /  80  40  80  40
LCH  81  71  83  73 /  80  20  70  40
LFT  81  70  83  71 /  70  40  70  30
BPT  81  73  83  73 /  70  30  70  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution through Tuesday evening for GMZ450-
     452-455-470-472-475.

&&
Hazardous weather outlook, May 17, 5:07 AM CDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
507 AM CDT Mon May 17 2021

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-181100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
507 AM CDT Mon May 17 2021

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

There is the potential for heavy rainfall and strong to severe
thunderstorms. The Risk levels are as follows...
Slight Risk (Level 2 out of 4) for Excessive Rainfall.
Marginal Risk (Level 1 out of 5) for Severe Weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The potential for heavy rainfall and strong to severe thunderstorms
will continue through Thursday. The Risk levels are as follows...
Tuesday...Slight Risk for Excessive Rainfall.
Marginal Risk for Severe Weather.

Wednesday...Moderate Risk (Level 3 out of 4) for Excessive Rainfall
for southeast Texas, Slight Risk for southwest Louisiana.
Marginal Risk for Severe Weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-181100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
507 AM CDT Mon May 17 2021

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Moderate southeast flow with breezy winds and rough seas. Small craft
should exercise caution.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Moderate to strong southeast flow and rough seas will persist
through mid week with the possibility of small craft advisory
conditions. Also, tides will be elevated with some potential for
a coastal flood advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 17, 3:56 AM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
356 AM CDT Mon May 17 2021

TXZ180-201-215-216-259>262-170945-
Orange TX-Jefferson TX-Hardin TX-Southern Newton TX-
Northern Newton TX-Northern Jasper TX-Southern Jasper TX-Tyler TX-
356 AM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON...
SOUTHEASTERN TYLER...SOUTHWESTERN NEWTON...NORTHEASTERN HARDIN...
ORANGE AND SOUTHEASTERN JASPER COUNTIES UNTIL 445 AM CDT...

At 356 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fred to near Beaumont. Movement was east
at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Beaumont, Orange, Nederland, Lumberton, Vidor, Bridge City, Silsbee,
West Orange, Kirbyville, Deweyville, Evadale, Call, Fred,
Mauriceville, Buna, Rose City, Pine Forest, Lakeview, Weiss Bluff and
Gist.

LAT...LON 3074 9369 3059 9370 3058 9373 3054 9374
      3051 9371 3050 9372 3043 9371 3039 9376
      3036 9375 3034 9376 3030 9374 3029 9372
      3003 9374 2999 9418 3062 9420
TIME...MOT...LOC 0856Z 260DEG 8KT 3056 9413 3007 9411

Erickson
Local storm report, May 17, 5:43 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
543 AM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 AM     FLOOD            1 SE VIDOR              30.12N 93.99W
05/17/2021                   ORANGE             TX   TRAINED SPOTTER

            WATER OVER CHERRY ROAD IN VIDOR, TX.

&&

ADONATO

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 2:45 AM CDTSpecial Marine WarningLCH90 min
May 17, 3:46 AM CDTSpecial Marine WarningLCH59 min
May 17, 4:16 AM CDTSpecial Marine WarningLCH89 min
May 17, 4:22 AM CDTSevere Thunderstorm WarningLCHCameron53 min
May 17, 4:39 AM CDTSpecial Marine WarningLCH66 min
May 17, 5:03 AM CDTTornado WarningLCHCameron27 min
May 17, 5:31 AM CDTSevere Thunderstorm WarningLCHCameron59 min
May 17, 6:00 AM CDTSpecial Marine WarningLCH60 min
May 17, 6:32 AM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu58 min
May 17, 6:56 AM CDTSpecial Marine WarningLCH64 min
May 17, 7:54 AM CDTSpecial Marine WarningLCH66 min
May 17, 7:56 AM CDTSpecial Marine WarningLCH64 min
May 17, 8:45 AM CDTTornado WarningLCHVernon30 min
May 17, 9:00 AM CDTSpecial Marine WarningLCH60 min
May 17, 9:04 AM CDTSpecial Weather StatementLCHBeauregard41 min
May 17, 9:20 AM CDTTornado WarningLCHAllen, Beauregard25 min
May 17, 9:34 AM CDTFlash Flood Warning Considerable damage threatLCHBeauregard, Vernon5 hr
May 17, 9:37 AM CDTFlash Flood Warning Considerable damage threatLCHBeauregard, Calcasieu5 hr
May 17, 9:37 AM CDTTornado WarningLCHCalcasieu38 min
May 17, 9:40 AM CDTFlash Flood WarningLCHCalcasieu, Cameron5 hr
May 17, 9:56 AM CDTSpecial Marine WarningLCH64 min
May 17, 10:03 AM CDTSpecial Marine WarningLCH57 min
May 17, 10:10 AM CDTFlash Flood WarningLCHCalcasieu4 hr
May 17, 10:16 AM CDTSevere Thunderstorm WarningLCHCalcasieu59 min
May 17, 10:30 AM CDTTornado WarningLCHCalcasieu30 min
May 17, 11:14 AM CDTSevere Thunderstorm WarningLCHCalcasieu, Jefferson Davis61 min
May 17, 11:16 AM CDTTornado WarningLCHCameron29 min
May 17, 11:18 AM CDTSpecial Marine WarningLCH17 min
May 17, 11:21 AM CDTFlash Flood WatchLCHAllen, Avoyelles, Beauregard, Cameron, Evangeline, Lafayette and 4 more5 days
May 17, 11:22 AM CDTTornado WarningLCHCalcasieu, Jefferson Davis23 min
May 17, 11:26 AM CDTFlash Flood WarningLCHAllen, Beauregard3 hr
May 17, 11:36 AM CDTFlash Flood WarningLCHCalcasieu3 hr
May 17, 11:42 AM CDTTornado WarningLCHCalcasieu, Jefferson Davis8 min
May 17, 11:51 AM CDTSpecial Marine WarningLCH54 min
May 17, 12:41 PM CDTFlash Flood Warning Considerable damage threatLCHCalcasieu, Jefferson Davis3 hr
May 17, 12:42 PM CDTSpecial Marine WarningLCH63 min
May 17, 1:11 PM CDTTornado WarningLCHCalcasieu, Jefferson Davis34 min
May 17, 1:40 PM CDTSpecial Marine WarningLCH65 min
May 17, 1:43 PM CDTFlash Flood Warning EmergencyCatastrophic damage threatLCHCalcasieu, Jefferson Davis6 hr
May 17, 1:49 PM CDTTornado WarningLCHCalcasieu, Jefferson Davis26 min
May 17, 2:04 PM CDTTornado WarningLCHAcadia, Lafayette, Vermilion26 min
May 17, 2:14 PM CDTTornado WarningLCHCalcasieu31 min
May 17, 2:19 PM CDTFlash Flood Warning Considerable damage threatLCHAllen, Beauregard, Calcasieu5 hr
May 17, 2:24 PM CDTFlash Flood WarningLCHBeauregard, Vernon3 hr
May 17, 2:27 PM CDTTornado Warning Tornado observedLCHAcadia33 min
May 17, 2:29 PM CDTRiver Flood WarningLCHAllen, Beauregard21 days
May 17, 2:35 PM CDTFlash Flood WarningLCHAllen, Jefferson Davis5 hr
May 17, 2:42 PM CDTSpecial Marine WarningLCH63 min
May 17, 2:52 PM CDTTornado WarningLCHSaint Landry38 min
May 17, 2:53 PM CDTTornado WarningLCHSaint Landry, Saint Martin37 min
May 17, 2:57 PM CDTTornado WarningLCHAcadia33 min
May 17, 3:28 PM CDTTornado WarningLCHSaint Landry, Saint Martin32 min
May 17, 3:29 PM CDTFlash Flood WarningLCHAcadia, Allen, Jefferson Davis5 hr
May 17, 3:29 PM CDTTornado WarningLCHAcadia, Jefferson Davis25 min
May 17, 3:30 PM CDTTornado WarningLCHAcadia16 min
May 17, 3:37 PM CDTTornado WarningLCHAcadia38 min
May 17, 3:40 PM CDTSpecial Marine WarningLCH65 min
May 17, 4:08 PM CDTTornado WarningLCHAcadia37 min
May 17, 4:12 PM CDTTornado WarningLCHSaint Landry33 min
May 17, 4:39 PM CDTSpecial Marine WarningLCH66 min
May 17, 4:44 PM CDTTornado WarningLCHAcadia, Saint Landry31 min
May 17, 5:12 PM CDTSevere Thunderstorm WarningLCHAcadia, Lafayette, Vermilion48 min
May 17, 5:16 PM CDTTornado WarningLCHLafayette, Saint Martin29 min
May 17, 5:39 PM CDTSpecial Marine WarningLCH66 min
May 17, 5:57 PM CDTSpecial Weather StatementLCHLafayette, Vermilion33 min
May 17, 6:01 PM CDTFlash Flood Warning Considerable damage threatLCHAcadia, Lafayette, Vermilion6 hr
May 17, 6:03 PM CDTFlash Flood WarningLCHLafayette, Saint Landry, Saint Martin7 hr
May 17, 6:32 PM CDTSpecial Weather StatementLCHLafayette, Vermilion43 min
May 17, 6:40 PM CDTSpecial Marine WarningLCH65 min
May 17, 6:40 PM CDTTornado WarningLCHSaint Landry, Saint Martin35 min
May 17, 6:50 PM CDTAreal Flood WarningLCHBeauregard, Calcasieu3 hr

Nearby

Tornado Warnings in Louisiana, 2021Every tornado warning in 2021Tornadoes in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.